Medication overuse headache

Zaza Katsarava MD (Dr. Katsarava of the University Hospital Essen has no relevant financial relationships to disclose.)
Shuu-Jiun Wang MD, editor. (Dr. Wang of the National Yang-Ming University School of Medicine and the Neurological Institute, Taipei Veterans General Hospital received consulting fees from Eli Lilly.)
Originally released February 14, 1994; last updated September 6, 2016; expires September 6, 2019

This article includes discussion of medication overuse headache, medication-induced headache, medication misuse headache, and MOH. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Medication overuse headache is a chronic headache that occurs in people with migraine or tension-type headache following overuse of any kind of acute headache drugs. Patients should be treated in a multidisciplinary setting, which involves complete withdrawal of overused medication followed by preventive therapy, education, and psychological support. In this update, the author provides an update on the pathophysiology, clinical aspects, and treatment strategies of this headache type.

Key points

 

• Overuse of any kind of acute headache or migraine drugs can lead to the development of medication overuse headache.

 

• People suffering from primary headache, such as migraine or tension-type headache, are at higher risk to develop chronic headache following the overuse of acute headache drugs.

 

• Treatment of medication overuse headache requires a multidisciplinary setting and includes education of patients, withdrawal as an initial step, and initiation of preventive treatment.

Historical note and terminology

Chronic headache following overuse of acute migraine drugs was described first by Horton and Peters (Horton and Peters 1963). They reported 52 patients with migraine who took ergotamine daily and developed daily headache, and the authors noted improvement after the ergotamine was withdrawn.

The International Headache Society originally defined drug-induced headache as chronic headache occurring on 15 or more days a month following overuse of any kind of acute headache drugs (Headache Classification Committee of the International Headache Society 1988). This, however, was based on experience with overuse of analgesics and ergots only and did not cover the triptan-induced medication overuse headache. After triptans were introduced, it became clear that they can also lead to medication overuse headache (Kaube et al 1994; Limmroth et al 1999; Limmroth et al 2002). The revised second edition of the classification criteria of the International Headache Society introduced the term “medication overuse headache,” which replaced previous terms such as “drug-induced headache,” “analgesic-induced headache,” and “rebound headache.” It further differentiated between medication overuse headaches induced by analgesics, ergots, triptans, and opioids (Olesen and Lipton 2004). In 2006, an expert board consensus paper introduced of broader concept of medication overuse headache in which the diagnosis of medication overuse headache is based on the headache frequency (greater than or equal to 15 days a month) and overuse of headache medication but does not require the headache to improve after withdrawal (Olesen et al 2006). In 2013, the International Headache Society published a beta version of the third version of the classification criteria. Here, medication overuse headache (MOH) is defined in the chapter 8 under section 8.2. It has 8 subforms: medication overuse headache induced by ergotamine, triptans, analgesics (simple and combined), opioids, undefined multiple drug classes, and others. The authors of the third version stressed the importance of the pharmacological properties of the overused medication and divided simple analgesics into paracetamol, aspirin, and other nonsteroidals. Another new section is 8.3, which defines withdrawal headache due to withdrawal from opioids, caffeine, oestrogens, and other substances.

It is important to note that in general, medication overuse headache is defined as headache occurring on 15 or more days per month, developing as a consequence of regular overuse of acute or symptomatic headache medication (on 10 or more, or 15 or more days per month, depending on the medication) for more than 3 months. It usually, but not invariably, resolves after the overuse is stopped. Patients with a preexisting primary headache who, in association with medication overuse, develop a new type of headache or a marked worsening of their preexisting headache that, in either case, meets the criteria for 8.2 Medication-overuse headache (or 1 of its subtypes), should be given both this diagnosis and the diagnosis of the preexisting headache. Patients who meet criteria for both chronic migraine and 8.2 Medication-overuse headaches should be given both diagnoses (Headache Classification Committee of the International Headache Society 2013).

Table 1. 8.2 Medication-overuse Headache

Diagnostic criteria:

 

(A) Headache occurring 15 or more days per month in a patient with a preexisting headache disorder

 

(B) Regular overuse for more than 3 months of 1 or more drugs that can be taken for acute and/or symptomatic treatment of headache

 

(C) Not better accounted for by another ICHD-3 diagnosis

Table 2. Sub-entities of Medication Overuse Headache

 

8.2 Medication-overuse headache
8.2.1 Ergotamine-overuse headache
8.2.2 Triptan-overuse headache
8.2.3 Analgesic-overuse headache
8.2.3.1 Paracetamol (acetaminophen)-overuse headache
8.2.3.2 Acetylsalicylic acid overuse headache
8.2.3.3 Other non-steroidal anti-inflammatory drug (NSAID)-overuse headache
8.2.4 Opioid-overuse headache
8.2.5 Combination analgesic-overuse headache
8.2.6 Medication-overuse headache attributed to multiple drug classes not individually overused
8.2.7 Medication-overuse headache attributed to unverified overuse of multiple drug classes
8.2.8 Medication-overuse headache attributed to other medication
8.3 Headache attributed to substance withdrawal
8.3.1 Caffeine-withdrawal headache
8.3.2 Opioid-withdrawal headache
8.3.3 Oestrogen-withdrawal headache
8.3.4 Headache attributed to withdrawal from chronic use of other substance

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.